In what has proved to be a terrible decision, a Canadian model may lose an eye after tattooing her eye purple.
A Canadian model is regretting her decision to tattoo her eyeball big time, and now she may lose her eye as a result. Catt Gallinger, 24, got a “scleral tattoo,” which involves injecting dye into the eyeball to change the color of the white of the eye, but the side effects have proved to be extreme.
After posting some terrifying pictures to Facebook in September showing purple dye leaking from her eye and swelling in her sclera, she said that she was thinking of getting the eyeball removed. An inexperienced tattooist may be to blame, she said, claiming that the ink was not diluted and was injected with too large of a needle too deep into the eye.
“I took my eyesight for granted and trusted someone I shouldn’t have. And even if this heals, my eyesight is not going to be back,” she said in a video.
The following is the abstract and intro from a study published earlier this year in the American Journal of Ophthalmology Case Reports on the subject of eyeball tattoos.
To report two cases of eyeball tattoos with short-term post procedural complications.
Case 1 is a 26-year-old Mexican man that developed orbital cellulitis and posterior scleritis 2 h after an eyeball tattoo. Patient responded satisfactorily to systemic antibiotic and corticosteroid treatment. Case 2 is a 17-year-old Mexican man that developed two sub-episcleral nodules in the ink injection sites immediately after the procedure.
Conclusions and importance
Eyeball tattoos are performed by non-ophthalmic trained personnel. There are a substantial number of short-term risks associated with this procedure. Long-term effects on the eyes and vision are still unknown, but in a worst case scenario could include loss of vision or permanent damage to the eyes.
Eyeball tattooInkComplicationsUveitisScleritisOrbital cellulitis
Eyeball tattoos are a relatively new extreme body modification. This procedure, which is performed for cosmetic purposes, involves injecting some type of pigment directly under the bulbar conjunctiva with a needle. In the medical literature there is only one report of short-term complications, seven weeks after the procedure.1 We report two cases of Mexican patients with eyeball tattoos that presented with short-term post procedural complications.
2.1. Case 1
A 26-year-old Mexican man presented with pain, photophobia, decreased visual acuity and eyelid edema in the right eye 2 h after undergoing a green eyeball tattoo and a subconjunctival penicillin injection in a tattoo parlor. Four days later symptomatology worsened and he sought medical care. His past medical history was positive for asthma and penicillin allergy, smoking and using recreational drugs (cocaine, methamphetamines). He also had multiple tattoo and body expansion procedures in the past years.
The patient reported that the green pigment used in the injection was diluted with isopropyl alcohol, distilled water and glycerin.
At admittance best corrected visual acuity (BCVA) was 20/100 in the right eye and 20/25 in the left eye. Intraocular pressure (IOP) was 16 and 14 mmHg, respectively. The right eye showed axial proptosis, restriction of ocular movements, significant eyelid edema, green conjunctival pigmentation, superior subconjunctival hemorrhage and diffuse chemosis (Fig. 1). Sluggish pupil response, no anterior chamber inflammation, clear lens, normal optic disc and radial macular folds were observed. Left eye was normal. Initial workup, chemistry panel and complete blood count (CBC), VDRL (Veneral Disease Research Laboratory), FTA-ABS (Fluorescent treponemal antibody absorption), PPD (Purified protein derivative) and HIV (Human immunodeficiency virus) antibody assay, was unremarkable or negative.
A clinical diagnosis of orbital cellulitis and posterior scleritis of the right eye was made. An ultrasound biomicroscopy (UBM) and B-scan were requested. B-scan showed a T-sign and an annular choroidal detachment from the equator to periphery. Retinal optical coherence tomography (OCT) confirmed the presence of macular folds in the right eye.
The patient was admitted for hospitalization. Intravenous antibiotic treatment (ceftriaxone 1 gr BID and clindamycin 300 mg QID) and topical antibiotic (moxifloxacin) were started. Two days later, oral prednisone (0.8 mg/kg/day) was initiated. A right tarsorrhaphy was performed due to conjunctival exposure and after three days the sutures were removed, resulting in clinical improvement.
The patient completed 7 days of oral antibiotic treatment and prednisone was slowly tapered for 30 days.
Fifteen days after starting treatment, proptosis, restriction of ocular movements and chemosis resolved, choroidal detachment disappeared and visual acuity improved to 20/25 in the right eye. The right lower eyelid developed a green pigmentation (Fig. 2).